Thursday, February 5, 2015

Update on Synthetic Drug Surprises


Spicier than ever.


Four drug deaths last month in Britain have been blamed on so-called “Superman” pills being sold as Ecstasy, but actually containing PMMA, a synthetic stimulant drug with some MDMA-like effects that has been implicated in a number of deaths and hospitalizations in Europe and the U.S. The “fake Ecstasy” was also under suspicion in the September deaths of six people in Florida and another three in Chicago. An additional six deaths in Ireland have also been linked to the drug. (See Drugs.ie for more details.)

PMMA, or paramethoxymethamphetamine, causes dangerous increases in body temperature and blood pressure, is toxic at lower doses than Ecstasy, and requires up to two hours in order to take effect.

In other words, very nearly the perfect overdose drug.

Whether you call them “emerging drugs of misuse,” or “new psychoactive substances,” these synthetic highs have not gone away, and aren’t likely to. As Italian researchers have noted, “The web plays a major role in shaping this unregulated market, with users being attracted by these substances due to both their intense psychoactive effects and likely lack of detection in routine drug screenings.” Even more troubling is the fact that many of the novel compounds turning up as recreational drugs have been abandoned by legitimate chemists because of toxicity or addiction issues.

The Spice products—synthetic cannabinoids—are still the most common of the novel synthetic drugs. Hundreds of variants are now on the market. Science magazine recently reported on a UK study in which researchers discovered more than a dozen previously unknown psychoactive substances by conducting urine samples on portable toilets in Greater London. Call the mixture Spice, K2, Incense, Yucatan Fire, Black Mamba, or any other catchy, edgy name, and chances are, some kids will take it, both for the reported kick, and for the undetectability. According to NIDA, one out of nine U.S. 12th graders had used a synthetic cannabinoid product during the prior year.

“Laws just push forward the list of compounds,” Dr. Duccio Papanti, a psychiatrist at the University of Trieste who studies the new drugs, said in an interview for this article. “The market is very chaotic, bulk purchasing of pure compounds are cheaply available from China, India, Hong-Kong, but small labs are rising in Western Countries, too. Some authors point out that newer compounds are more related to harms (intoxications and deaths) than the older ones. You can clearly see from formulas that newer compounds are different from the first ones: new constituents are added, and there are structural changes, so although we have some clues about the metabolism of older, better studied compounds, we don't know anything about the newer (and currently used) ones."

The problems with synthetic cannabinoids often begin with headaches, vomiting, and hallucinations. At the Department of Medical, Surgical, and Health Sciences at the University of Trieste, researchers Samuele Naviglio, Duccio Papanti, Valentina Moressa, and Alessandro Ventura characterized the typical ER patient on synthetic cannabinoids, in a BMJ article: “On arrival at the emergency department he was conscious but drowsy and slow in answering simple questions. He reported frontal headache (8/10 on a visual analogue scale) and photophobia, and he was unable to stand unassisted. He was afebrile, his heart rate was 170 beats/min, and his blood pressure was 132/80 mm Hg.”

According to the BMJ paper, the most commonly reported adverse symptoms include: "Confusion, agitation, irritability, drowsiness, tachycardia, hypertension, diaphoresis [sweating], mydriasis [excessive pupil dilation], and hallucinations. Other neurological and psychiatric effects include seizures, suicidal ideation, aggressive behavior, and psychosis. Ischemic stroke has also been reported. Gastrointestinal toxicity may cause xerostomia [dry mouth], nausea, and vomiting. Severe cardiotoxic effects have been described, including myocardial infarction…”

In a recent article (PDF) for World Psychiatry, Papanti and a group of other associates revealed additional features of synthetic cannabimemetics (SC), as they are officially known: “For example, inhibition of γ-aminobutyric acid receptors may cause anxiety, agitation, and seizures, whereas the activation of serotonin receptors and the inhibition of monoamine oxidases may be responsible for hallucinations and the occurrence of serotonin syndrome-like signs and symptoms.”

Papanti says researchers are also seeing more fluorinated drugs. “Fluorination is the incorporation of fluorine into a drug,” he says, one effect of which is “modulating the metabolism and increasing the lipophilicity, and enhancing absorption into biological membranes, including the blood-brain barrier, so that a drug is available at higher concentrations. An increasing number of fluorinated synthetic cannabinoids are available, and fluorinated cathinones are available, too.”

A primary problem is that physicians are still largely unacquainted with these chemicals, several years after their current popularity began. This is entirely understandable. In addition to the synthetic cathinones, several new mind-altering substances based on compounds discovered decades ago have also surfaced lately. Papanti provided a partial list of additional compounds that have led to official concern in the EU:

—Synthetic opioids (the best known are AH-7921, MT-45)
—Synthetic stimulants (the best known are MDPV, 4,4'-DMAR)
—New synthetic psychedelics (the NBOMe series)
—New dissociatives (Methoxetamine, Methoxphenidine, Diphenidine)
—New performance enhancing drugs (Melanotan, DNP)
—Gaba agonists (Phenibut, new benzodiazepines)

Most of the new and next-generation synthetics are not readily detected by standard drug screen processes. Spice drugs will not usually show up on anything but the most advanced test screening, using gas chromatography or liquid chromatography-tandem mass spectrometry—high tech tools which are rarely available for anything but serious (and costly) forensic investigations.

“Testing is a big problem,” Papanti declares. “From a clinical point of view, do you need the test to make a diagnosis of intoxication, for following up an addiction treatment, or for forensic purposes? With the new drugs, maybe taken together, with different pharmacology, we are not very sure about this yet. If I want to have confirmation of a diagnosis of SC intoxication, I need two weeks as an average, in order to obtain the result. Your patient has been discharged by that time, or in the worse case, he is dead.”

 Another major problem, according to Papanti, “is that the machines need sample libraries in order to recognize the compound, and samples mean money. Plus, they need to be continuously updated.”

In summary, there is no antidote to these drugs, but intoxication is general less than 24 hours, and the indicated medical management is primarily supportive. If you plan to take a drug marketed as Ecstasy, or indeed any of the spice or bath salt compounds, Drugs.ie notes that there are some basic rules of conduct that will help maximize the odds of a safe trip:

—If you don’t “come up” as quickly as anticipated, don’t assume you need another pill. PMMA can take two hours or more to take effect. Do not “double drop.”

—If you don’t feel like you expected to feel, and are noticing a “pins-and-needles” feeling or numbness in the limbs, consider the possibility that another drug is involved.

—Don’t mix reputed Ecstasy with other drugs, especially alcohol, as PMMA reacts very dangerously with excessive alcohol.

—Remember to hydrate, but don’t overhydrate. If you go dancing, figure on about a pint per hour.

1 comment:

ira gnesin said...

very interesting stuff. im a recovering heroin addict and for many of those years spent in addiction i was on Subutex, Methadone and then Suboxone. the whole harm reduction theory might work in lowering numbers of addcition related crime but on a personal level it was as bad if not worse than the actual illict drug. at first it worked, i was "clean", funtional, and everything seemed okay. but once it really took hold, the chemist became my drug dealer. there was a change in me that wasnt beneficial. i became aggressive and intolerant. it might sound like im blaming the drug but when i stopped using Subs i was back to normal. then the worst part out it all, the withdrawls. like heroin withdrawls on steroids, my lord did i battle to get clean after that. regardless how far i tapered off, after day 2 i was in a dangerous condition.

just some thoughts

Related Posts Plugin for WordPress, Blogger...